Alabama, 2003Damaging Wind in Alabama, February 21, 2003
February 21, 2003 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 21, 4:49 AM CST, 9 hours 59 minutes earlier.
Area forecast discussion, Feb 21, 4:49 AM CST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 AM CST FRI FEB 21 2003
FOG LIFTING THIS MORNING WITH THE SOLAR STIR. AT THAT TIME THE MIXING
WILL ALLOW THE INFLUENCE OF A HIGH TO THE EAST TO BRING LIGHT
SOUTHEAST WIND AND AN UPSWING OF RH. THIS WILL HELP SET THE STAGE
FOR A SIGNIFICANT CONVECTIVE EVENT OVERNIGHT FRIDAY. WILL WATCH FOR
CONVECTION TO LIGHT OFF FRIDAY AS UNSTABLE HIGH CAPE AIR AHEAD OF THE
EVOLVING SYSTEM FLOWS INSHORE ON STRENGTHENING LOW LEVEL WIND. EXPECT
RAOBS AND VAD WIND PROFILES FROM THIS MORNING TO SHOW WIND INCREASING
AND VEERING WITH HEIGHT THROUGH THE FIRST 5 TO 8 KM. THIS WOULD BE A
PRECURSOR TO SEVERE CONVECTION FRIDAY OVERNIGHT POSSIBLY EARLY
SATURDAY. DAY 1 CONVECTIVE OUTLOOK GERMANE STATING MODERATE RISK. SEE
WMO HEADER ACUS01 KWNS.
UPPER AIR CHARTS...PLUS SATELLITE IMAGERY...SHOW A SIGNIFICANT UPPER
LEVEL STORM SYSTEM HAS EMERGED OUT OF BAJA CALIFORNIA...MOVING INTO
THE HIGH PLATEAU BETEWEEN THE STATES OF CHIHUAHUA AND SONORA MEXICO.
THAT WILL BRING THIS SYSTEM TO SWING ON A DEEP SOUTHERLY TRACK WHICH
SPC HAS ALREADY BRIEFED AS BECOMING PROGRESSIVELY NEGATIVELY TILTED
WHILST MOVING THROUGH THIS AREA OVERNIGHT FRIDAY. HOWEVER...THE AVN
AT PRESENT SHOWS A TENDENCY TO LIFT OUT AS IT ARRIVES AT OUR FRONT
DOORSTEP. THE BIG WRECKING BALL...AS IT WERE...WOULD TAKE A SUDDEN
SWERVE TO THE RIGHT AS WE LOOK ON WESTWARD...LEAVING MOST EFFECTS
IN THE NORTHERN CWA. IN ANY CASE THE BEST THING AT THIS POINT IS TO
CONTINUE TAKING THIS AS A PREDICTOR OF SEVERE WEATHER...THE GREATEST
THREAT BEING BEFORE OR AROUND MIDNIGHT THROUGH EARLY SATURDAY. THE
850 AND 925 HEIGHT FIELDS INDICATE SOME CONFLUENCE THROUGH CENTRAL AL
AROUND 06Z WHICH MAY BE RESPONSE TO UPPER DIVERGENCE. THIS MAY BRING
MESOSCALE LOWS OR OPEN WAVES ALONG THESE CONFLUENCE BANDS CREATING A
MASS FIELD ADJUSTMENT PROBLEM. IF THAT HAPPENS WE COULD SEE SOME LOW
TOP ROTATORS POSSIBLY ASSOCIATED WITH GRAVITY WAVES WHICH WE HAVE
SEEN IN THIS CWA BEFORE. IT COULD BE A HIGH TEMPO EVENT. ANOTHER
THING...THE 21.00 CYCLE OF THE AVN IS MEASURABLY FASTER...AT LEAST 3
HOURS...THAN THE ETA...IN ENDING THE RAINFALL. EACH OF THE TWO SHOW A
SLIGHT PROGRESSION FROM OLDER TO NEWER RUNS. AFTER IT IS ALL OVER THE
WRAPAROUND COMMA HEAD EFFECTS WOULD KEEP THINGS DRIPPY A GOOD PART OF
SATURDAY. SUNDAY SHOULD BE A BRIGHT SUNNY DAY.
MAX AND MIN TEMPS FOR TODAYS RUN APPEAR A CATEGORY COOLER IN THE
SHORT TERM. WOULD ATTRIBUTE TO INCREASE OF DAYTIME POP AND ATTENDANT
CLOUD COVER SO WILL ADJUST IN KIND.
EXTENDED...A REINFORCING FRONT PASSES THROUGH THE AREA MONDAY
MORNING...BRINGING SOME CLOUDS. MOISTURE TOO LIMITED FOR MUCH IF ANY
RAIN. THE REST OF THE WEEK APPEARS RAIN-FREE UNDER THE INVADING
HIGH...BUT A DEVELOPING LOW OVER THE SOUTHERN PLAINS...BRINGS A
MOIST SOUTHERLY FLOW OFF THE GULF WITH CLOUDS AND CHANCES OF SHOWERS
INCREASING. EFFECTED NO CHANGES ON PRESENT PACKAGE.
FIRE...LITTLE PROBLEM SEEN WITH MOISTURE INTO FRIDAY...WITH ONSHORE
FLOW STRENGTHENING AHEAD OF DEVELOPING SYSTEM OVER SOUTHERN PLAINS.
MAY HAVE A PROBLEM FRIDAY WITH WIND BASED DSI VALUES RISING ABOVE FL
RED FLAG CRITERIA LEVELS...SO AM ISSUING A FIRE WEATHER WATCH FOR FL
COUNTIES FOR HIGH DSI VALUES. FRONTAL PASSAGE OVER THE FA WILL BE
SATURDAY...WITH A SLOW PUSH OVER THE FA AS UPPER DYNAMICS HEAD
NORTHEAST FROM THE SOUTHERN PLAINS. EXPECT FRONTAL PASSAGE TO BE A
MODERATE ON...WITH WINDS GRADUALLY SHIFTING THROUGH THE DAY.
MARINE...WIND AHEAD OF SYSTEM MOVING NORTH OF FA LATER TODAY INTO
SATURDAY. WILL INCREASE WIND TO SMALL CRAFT ADVISORY TODAY THROUGH
SATURDAY. FRONTAL PASSAGE SATURDAY WILL BE AN ALL DAY AFFAIR WITH
BEST DYNAMICS NORTH OF MARINE ZONES AND HEADING NORTHEAST. WIND
BEHIND FRONT WILL DROP RAPIDLY AS HIGH MOVES OVER THE SOUTHEASTERN US
BY SUNDAY. WEAK FRONT WILL MOVE OVER COASTAL WATERS MONDAY NIGHT INTO
TUESDAY...BUT DO NOT EXPECT MUCH MORE THAN SMALL CRAFT CAUTION FROM
SECOND FRONT DUE TO DOWNGLIDE WIND TUESDAY NIGHT INTO WEDNESDAY.
.MS...NONE.
.AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
.FL...FIRE WEATHER WATCH TODAY FLZ001>006-008
SMALL CRAFT ADVISORY TODAY GMZ655-675.
PRELIM NUMBERS...
MOB TE 072/061 064/047 060 7779-
PNS ET 071/061 067/047 059 77586
DTS ET 071/061 067/047 059 7738+
GZH TE 070/059 067/044 060 77695
2R0 TB 069/055 058/042 061 77890
61A TE 067/058 066/042 060 77793
MOB...
AL...NONE.
FL...NONE.
MS...NONE.Hazardous weather outlook, Feb 21, 2:25 PM CST, 23 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-220400-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(THIS AFTERNOON AND TONIGHT)
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE WILL PRODUCE HEAVY
RAIN AND SOME PONDING OF WATER ON AREA ROADS.
AN UPPER LEVEL SYSTEM AND SURFACE LOW PRESSURE CENTER WILL MOVE
NORTHEAST ACROSS MISSISSIPPI TONIGHT. THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY THIS EVENING OVER INLAND SOUTHEAST
MISSISSIPPI. THE LINE OF STORMS WILL MOVE INTO SOUTHWEST ALABAMA
BETWEEN 9 PM AND MIDNIGHT AND INTO THE WEST FLORIDA PANHANDLE AND
ALABAMA COUNTIES TO THE NORTH BETWEEN MIDNIGHT AND 3 AM.
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL
AND ISOLATED TORNADOES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR INLAND SOUTHEAST
MISSISSIPPI AND THE ALABAMA COUNTIES...GENERALLY TO THE WEST OF
INTERSTATE 65...INCLUDING BALDWIN COUNTY. AN ADDITIONAL 2 TO 3
INCHES OF RAIN POSSIBLE OVER THE WATCH AREA TONIGHT ON TOP OF THE 1
TO 2 INCHES THAT FELL TODAY.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT SUNRISE SATURDAY
MORNING OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH CENTRAL
ALABAMA. THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Feb 21, 9:05 AM CST, 5 hours 43 minutes before
ALZ054>060-062-064-FLZ001>004-211800-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
905 AM CST FRI FEB 21 2003
...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL NOON...
A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST ACROSS SOUTHWEST
ALABAMA. THE LINE OF STORMS STRETCHED FROM CAMDEN TO MONROEVILLE TO
BAY MINETTE TO MOBILE. THE LINE WAS MOVING EAST AT 20 TO 25 MILES
AN HOUR. THE LINE SHOULD BE FROM GREENVILLE TO BREWTON TO JAY
FLORIDA TO NEAR FOLEY BY 1000 AM.
THE PRIMARY THREAT FROM THIS LINE OF STORMS WILL BE WIND GUSTS OF 35
TO 45 MPH WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED
SMALL OBJECTS COULD ALSO BE BLOWN AROUND. THE STORMS WILL PRODUCE
RAINFALL AMOUNTS OF BETWEEN A HALF INCH TO ONE INCH. OCCASIONAL
LIGHTNING STRIKES WILL ALSO BE A POSSIBILITY.
Special weather statement, Feb 21, 2:20 PM CST, 28 minutes before
ALZ061>064-FLZ001-002-212215-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
220 PM CST FRI FEB 21 2003
...THUNDERSTORM ADVISORY FOR EXTREME SOUTHWEST ALABAMA AND THE
EXTREME WESTERN FLORIDA UNTIL 400 PM...
A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST ACROSS SOUTHERN MOBILE
COUNTY THROUGH 245 PM...THEN EAST ACROSS MOBILE BAY AND INTO BALDWIN
COUNTY ALABAMA BY 300 PM AND INTO ESCAMBIA COUNTY ALABAMA BETWEEN
300 PM AND 400 PM.
AT 215 PM...THE LINE OF STRONGER STORMS STRETCHED FROM NEAR
CEDAR POINT TO THE EAST END OF DAUPHIN ISLAND. AS THE LINE OF
STORMS MOVES EAST AT 20 TO 25 MPH...IT WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO AROUND 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES. UNSECURED SMALL OBJECTS COULD ALSO BE BLOWN AROUND. THE
STORMS WILL PRODUCE RAINFALL AMOUNTS OF BETWEEN A HALF INCH TO ONE
INCH PER HOUR. OCCASIONAL LIGHTNING STRIKES WILL ALSO BE A
POSSIBILITY.
Thunderstorm Wind, Baldwin
- When
- February 21, 2:48 PM CST to 2:50 PM CST
- Where
- Baldwin County, Fairhope
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.517, -87.900
High winds from a thunderstorm blew down a couple of trees near the Fairhope Pier. Wind speeds at the pier were estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, February 21, 2003$2.0 million · 90 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, February 21 to 23, 2003$214,000 · 1 in hail · 36 events
- Flash Flood in Louisiana, February 21, 2003$250,000 · 1 event
- Hail in Texas, February 21, 2003$74,000 · 1.75 in hail · 13 events
- Damaging Wind in Guam, February 21 to 22, 2003$125,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$75,000 · 1 event
- Flooding in Tennessee, February 21 to 23, 200340 events
- Flash Flooding in Texas, February 21, 2003$50,000 · 6 events
- Flood in Louisiana, February 21, 2003$50,000 · 1 event
- Flash Flood in Texas, February 21, 2003$25,000 · 1 event
- Flood in Louisiana, February 21, 2003$25,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343207.